Alert archive / Indiana / River Flood Warnings in 2019

River Flood Warning 8, NWS Indianapolis, IN

January 1, 2019Marion County, Morgan County, Indiana

NWS Indianapolis, IN issued this river flood warning at Jan 1, 2019, 10:49 AM EST for Marion County, Morgan County, Indiana. It took effect at Jan 1, 2019, 7:00 PM EST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2019, 10:49 AM EST (15:49 UTC)
In effect from
Jan 1, 2019, 7:00 PM EST
Expired
Jan 3, 2019, 5:00 AM EST
In force
34 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Marion County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 8 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Ravenswood (RVNI3).

Action stage
4 ft
Minor stage
6 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 1, 9:42 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 1, 9:42 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
942 AM EST Tue Jan 1 2019

.UPDATE...
The NEAR TERM and AVIATION sections have been updated below.

&&

.SYNOPSIS...
Issued at 336 AM EST Tue Jan 1 2019

Clouds will be extensive along with the potential for light
precipitation at times through tonight as deep moisture remains
trapped in the low levels over the area. Drizzle today will
transition to freezing drizzle and flurries tonight as temperatures
fall. Skies should finally clear Wednesday night as high pressure
builds in. The passage of a storm system through the Ohio Valley
late week will bring the chance for a mix of rain and snow late
Thursday night through Friday night. High pressure will then return
with dry weather over the weekend.

&&

.NEAR TERM /Rest of Today/...
Issued at 942 AM EST Tue Jan 1 2019

Forecast is in good shape. With drizzle falling across the northern
half of the area, changed wording to patchy rather than chance until
early afternoon. Tweaked hourly temperatures forecasts as needed,
but no significant changes made.

Previous discussion follows...

Winds have finally diminished from the higher gusts of Monday
evening as low pressure quickly pulls away from the region. Stratus
remains over the area along with a few sprinkles or drizzle.
Temperatures have been steadily falling since Monday evening...with
08Z temperatures ranging generally from the mid 30s to the lower 40s.

2019 will commence with cloudy and cool conditions today with the
potential for areas of drizzle throughout the day as deep moisture
remains trapped within the boundary layer beneath a sharpening
inversion. Drizzle coverage should become more prevalent as the day
progresses with model soundings showing progressively drier air and
subsidence aloft overspreading the area. In addition....subtle
energy aloft and isentropic lift just above the inversion will track
through the region within the fast upper level quasi-zonal flow and
may produce just enough forcing to assist in light precip
generation. While precip should not be widespread expect areas of
drizzle to increase across the area this morning and linger
throughout the day. As surface temps dip to just below freezing by
early evening over the northern Wabash Valley may start to see
flurries mix in along with a transition to freezing drizzle.

Temps...expect nearly stationary temps or a very small bump up
midday before increasing cold advection will enable temps to fall
late day. Undercut MOS guidance as the combination of stratus and
areas of drizzle will keep much of the area from the mid 30s to
lower 40s.

&&

.SHORT TERM /Tonight through Thursday Night/...
Issued at 336 AM EST Tue Jan 1 2019

Forecast challenges focus on a continued light precip threat
tonight...possibly in the form of freezing drizzle...and potential
impacts from an approaching storm system late Thursday night.

The low level inversion between 3-4kft will hold firm overnight with
little change in the sounding profiles. With continued subtle
isentropic lift and subsidence present above the inversion...areas
of drizzle and/or flurries are likely to linger. Surface
temperatures will gradually fall below freezing through the night
from north to south with the possibility that any lingering drizzle
would transition to freezing drizzle. While confidence continues to
be at a lower than desired level with this scenario tonight...the
potential exists for a pesky icing setup in some areas late tonight
and Wednesday morning with trace amounts of liquid. Will continue to
monitor closely.

While the near surface layer will remain saturated with light winds
Wednesday...a subtle increase in winds through the upper portion of
the boundary layer should be enough to largely mitigate any
lingering light precip threat. That being said...model soundings
keep the inversion in place all day over much of the region with
lower stratus likely to be rather stubborn in departing. Not
expecting much in the way of lower clouds scattering until
Wednesday night as drier air finally infiltrates the boundary layer
and weakens the inversion.

Deeper subsidence associated with broad high pressure sagging into
the Ohio Valley Thursday should finally provide some sunshine for
central Indiana. As the high moves away to the east Thursday
evening...model differences develop in the handling of an upper low
tracking out of Texas and into the lower Tennessee Valley. ECMWF and
OP GFS in particular suggest a more suppressed track to the upper
low and associated surface wave initially while the NAM pulls the
system further north towards the region faster Thursday night. Have
trended towards the consensus solution that maintains more
suppression to the system through Friday morning...and will only
introduce low pops over the southern third of the forecast area late
Thursday night. With warm advection developing and likelihood that
surface temps will be rising...increasing potential that rain may be
the primary precip type within the 06-12Z time period Fri morning
over southern portions of central Indiana. Lot of variables still in
play make providing any additional detail rather difficult at this
point. Stay tuned.

Temps...MOS guidance again looks too aggressive with warmth on
Wednesday and Thursday and have undercut across the board by a few
degrees. Likewise...overnight lows look a touch too cool and have
trended a degree or two warmer at night in most cases. In
general...expect highs ranging from the mid 30s to low 40s and lows
largely in the mid and upper 20s through the period.

&&

.LONG TERM (Friday Through Monday)...
Issued at 307 AM EST Tue Jan 1 2018

Models continue to have difficulties tracking a strong southern
system that should impact at least south central Indiana Friday and
Friday night. The 00z Canadian was the furthest south with this
system and the 00z ECMWF furthest north. The Canadian moves the
center of low pressure from west central Mississippi Friday morning
to North Carolina and Virginia Friday night. Meanwhile, the Euro
tracks it from extreme northeastern Texas Friday morning to
northeastern Tennessee and central Virginia Friday night. The 00z
GFS and GEFS were in between with the GEFS showing a high standard
deviation. Thus, confidence is low on how far north the
precipitation shield will be with this system. The blend had a
reasonable scenario with good chance PoPs south of Bloomington and
low chance PoPS north on Friday and chances PoPs most areas Friday
night. At the end of the day, would not be surprised to see our
northern counties dry, especially if the storm track trends any
further south. Precipitation type looks mostly like rain except,
possibly a mix of rain and snow Friday morning and late evening.
However, again, with model uncertainty, confidence is low.

After that, models in good agreement that ridging will provide dry
and mild weather through Sunday night. Finally, another system could
bring mostly rain to the area by next Monday.

&&

.AVIATION /Discussion for the 011500Z TAF Update/...
Issued at 942 AM EST Tue Jan 1 2018

Added a tempo for lower visibilities at KIND with drizzle falling at
times this morning. Delayed timing of increase to MVFR ceilings by a
few hours based on latest trends in observations.

Previous discussion follows...

The GFS LAMP and SREF support MVFR ceilings with IFR possible
especially in pockets of drizzle and through 15z.

Winds will be north and northwest 7 knots or less or light and
variable.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM...MK
AVIATION...MK/50
Hazardous weather outlook, Jan 1, 3:45 AM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
345 AM EST Tue Jan 1 2019

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
345 AM EST Tue Jan 1 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Freezing drizzle and flurries possible tonight. River
flooding.

Hazards: Slick spots on roads...bridges and overpasses possible.
River flooding continuing.

Timing: Freezing drizzle and flurries mainly after 7 pm and
continuing overnight. River flooding ongoing.

Discussion: Areas of drizzle will develop today...gradually
transitioning to flurries and freezing drizzle tonight as surface
temperatures fall below freezing. This could create slick spots on
roads...bridges and overpasses for the overnight and the Wednesday
morning commute.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Freezing drizzle is possible early Wednesday morning. Snow
or a rain/snow mix is possible Friday and Friday night...especially
near and north of Interstate 70.

Discussion: Freezing drizzle will end Wednesday morning but slick
spots may linger for the morning until temperatures warm above
freezing. Chances for rain and snow will exist late Thursday night
through Friday night as a storm system passes to the south of the
region. The next threat for precipitation will come Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 9:35 PM ESTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Dec 31, 9:35 PM ESTRiver Flood WarningINDJohnson23 hr
Jan 1, 2:23 AM ESTRiver Flood WarningINDHamilton, Madison37 hr
Jan 1, 10:49 AM ESTRiver Flood WarningINDHenry, Rush, Shelby9 hr
Jan 1, 10:49 AM ESTRiver Flood WarningINDBartholomew, Johnson, Shelby63 hr
Jan 1, 10:49 AM ESTRiver Flood WarningINDBartholomew29 hr
Jan 1, 10:49 AM ESTRiver Flood WarningINDHamilton, Marion34 hr
Jan 1, 10:49 AM ESTRiver Flood WarningINDClay, Greene15 hr
Jan 1, 2:46 PM ESTRiver Flood WarningINDDelaware, Madison22 hr

Nearby

River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.